Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 104, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 6, 1998, 4:28 PM EDT for Volusia County, Florida. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 1998, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 6, 1998, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:33 PM EDT | Thunderstorm Wind 50 | Glenwood, FL | Thunderstorm winds blew down trees near Glenwood. |
| Aug 6, 4:50 PM EDT | Thunderstorm Wind 50 | De Leon Spgs, FL | Thunderstorm winds blew down trees near DeLeon Springs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 062028 RRA
SVRMLB
FLC127-062130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT THU AUG 6 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 530 PM EDT
* AT 424 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF DELAND AND 5 MILES SOUTH OF
DELAND. MOVEMENT WAS NORTH AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL AFFECT THE WESTERN VOLUSIA COUNTY
AREA THROUGH 530 PM. THIS STORM HAS THE CAPABILITY TO PRODUCE STRONG
STRAIGHT LINE WINDS AND HAIL.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:32 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 6, 1:32 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 132 PM EDT THU AUG 6 1998 CURRENTLY...THE ATMOSPHERE REMAINS MOIST AND UNSTABLE. 16Z CAPE SOUNDING INDICATES DRY SLOT AT ABOUT 500MB. SATELLITE IMAGE LOOPS SHOW THE UPPER LEVEL LOW OVER NORTHEAST FLORIDA DRIFTING TO THE WEST- NORTHWEST WITH A 500MB TROUGH OVER THE CENTRAL U.S. MOVING OFF TO THE NORTHEAST. FOR TONIGHT...NO CHANGE TO CURRENT FORECASTS...SAME AS YESTERDAY'S WITH STORM ACTIVITY SETTLING DOWN AFTER SUNSET. MODELS IN GENERAL AGREEMENT WITH THE SYNOPTIC SCALE FEATURES...500MB PATTERN...ALTHOUGH THE NGM INITIALIZED THE NORTHEAST FLORIDA UPPER LEVEL LOW BETTER. THE LOW WILL GET PICKED BY THE 500MB TROUGH AS IT LIFTS NORTHEAST THE NEXT 24-48 HOURS. HIGH PRESSURE BUILDING ACROSS THE FLORIDA PENINSULA AND INTO THE GULF OF MEXICO WILL SET UP A SOUTHEAST WIND PATTERN ALLOWING THE EAST COAST SEA BREEZE TO MOVE INLAND QUICKLY STARTING ON SATURDAY WITH A RETURN TO CLIpMO RANGE OF POPS. WIMMER
In the hours before
Special weather statement, Aug 6, 11:30 AM EDT, 4 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-061730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT THU AUG 6 1998 ...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE COOLER AIR ALOFT...SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO BEACH. IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH AMOUNTS WITH THE STRONGEST STORMS. ALONG THE BEACHES...THE RIP CURRENT THREAT REMAINS HIGHER THAN NORMAL AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA. DAYTONA BEACH LIFEGUARDS REPORTED 100 RESCUES WEDNESDAY DUE TO STRONG NARROW RIP CURRENTS. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES. MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST0. MOST OF THE ACTIVITY LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH NORTH. WIMMER
Special weather statement, Aug 6, 11:30 AM EDT, 4 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-061730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT THU AUG 6 1998 ...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE COOLER AIR ALOFT...SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO BEACH. IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH AMOUNTS WITH THE STRONGEST STORMS. ALONG THE BEACHES...THE RIP CURRENT THREAT REMAINS HIGHER THAN NORMAL AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA. DAYTONA BEACH LIFEGUARDS REPORTED 100 RESCUES WEDNESDAY DUE TO STRONG NARROW RIP CURRENTS. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES. MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST0. MOST OF THE ACTIVITY LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH NORTH. WIMMER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:26 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.